Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 157, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 23, 2001, 10:18 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 23, 2001, 10:18 PM CDT (03:18 UTC)
- Expired
- Oct 23, 2001, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 10:26 PM CDT | Hail 1 | Winslow, IL | 1.00 inch hail reportey by emergency manager. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
338 WUUS53 KDVN 240318 SVRMLI ILC085-177-240400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 1018 PM CDT TUE OCT 23 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JO DAVIESS COUNTY IN NORTHWEST ILLINOIS STEPHENSON COUNTY IN NORTHWEST ILLINOIS * UNTIL 1100 PM CDT * AT 1013 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES WEST OF NORA...OR 11 MILES WEST OF LENA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... NEAR WARREN NOW. NORA BY 1020 PM CDT. WINSLOW BY 1030 PM CDT. ORANGEVILLE BY 1040 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. LAT...LON 4244 9011 4237 9005 4246 8945 4257 8982
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:45 PM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, Oct 23, 1:45 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT TUE OCT 23 2001 LINGERING POST-FRONTAL LLVL MOISTURE AND SUBSIDENCE INVERSION COMBINING TO MAKE CLOUD COVER STUBBORN TO LEAVE ACRS MOST OF CWA... BUT VIS LOOP SHOWING CLEARING SPREADING ACRS THE FAR SOUTH AND BREAKS SPREADING ACRS NORTHWEST CWA...AS TEMPORARY SUBSIDENCE REGIME HAVING SOME EFFECT. MAY SEE SOME CLEARING THIS EVENING...BEFORE MORE CLOUDS ARRIVE LATER TONIGHT. HOW DO I GET IFPS TO SAY THAT? MSAS SHOWING PRESSURE FALLS BUILDING OVER SOUTHERN IA...INDICATING BOUNDARY FROM KS...TO SOUTHWEST LOWER MI TO SHIFT NORTH AGAIN. WELL ADVERTISED 140+ KT H3 JET MAX ALREADY TAKING AIM AT SOUTHERN PLAINS TODAY...AND COMPLEX BUT VIGOROUS VORT STRUCTURE SEEN ON CURRENT W/V IMAGERY OVER NORTHWEST PACIFIC INTERMOUNTAIN REGION...QUICKLY TO MAKE HEADWAY EAST-SOUTHEAST. THESE PROCESSES AND INHERENT LOW LEVEL CYCLOGENESIS ALREADY FORMING DEEPENING SFC LOW OVER SD ATTM...WITH SHORT RANGE MODELS SIMILARLY SWEEPING AND CONTINUE DEEPENING SFC LOW EAST...TO WEST CENTRAL WI BY 12Z WED. NICE POT VORT ADVECTION AND TROP FOLD CLOSE TO H4 MBS ACRS WEST IA BY LATE WED MORNING TO AID IN BOMBING OF SFC LOW. ALL IN ALL...JUST PLAIN STRONG COOL SEASON DYNAMIC SET UP TO CARVE LONG WAVE TROUGH ACRS THE CENTRAL CONUS ON WED...WITH CLOSED UPPER VORTEX FORMING OVER MN. BIG EARLY SPRING-LIKE SEVERE EVENT POSSIBLE JUST TO THE EAST AND SOUTHEAST OF DVN CWA ON WED. STRONG COLD PUSH TO EVENTUALLY BE USHERED AROUND IT...DOWN ACRS THE LOCAL AREA WITH SECONDARY COLD PUSH/FRONT WED EVENING. SOUTHWEST 30 KT H85 JET...ALTHOUGH NOT AS FAVORABLE AS A SOUTH- SOUTHEAST FETCH WOULD BE FOR MOISTURE/THTA-E TAP...STILL DOES DECENT JOB ENOUGH TO SUPPORT SQUALL LINE THREAT LATE NIGHT/EARLY WED MORNING AHEAD OF FIRST COLD FRONT...ALTHOUGH CONVECTIVE SYSTEMS TO SOUTH OF REGION AND OTHER LIMITING FACTORS FOR GOOD THTA-E/MOISTURE SUPPORT MAY LIMIT CONVECTIVE FEATURE TO A NARROW AND FAST MOVING LINE(WHICH WOULD BE FAVORABLE WITH SATURATED CWA TO LIMIT FLOODING THREAT.) LIKE AVNS SOLUTION OF SOME RETURN WAA PRECIP BREAKING OUT ACRS THE CWA WITH ADVANCING WEST-TO-EAST ORIENTED WARM FRONT TONIGHT... BEFORE MAIN PRE COLD-FRONTAL CONVECTION ARRIVES...BUT STILL WILL KEEP LATE NIGHT CHANCE GOING. AM TORN BETWEEN 50 CHANCE POPS AND 60 LIKELYS...BUT MAY KEEP THE LATER. POST FRONTAL RAIN TO LAST INTO WED AFTERNOON AFTER MAIN FROPA JUST AFTER 12Z...BUT AGAIN SECONDARY COLD SURGE DOESNT KICK IN UNTIL AROUND 00Z THU OR SO...WHICH MAY MILK OUT MORE SHOWERS ON ITS OWN. H85 TEMPS ARE GENERALLY PROGGED TO CRASH TO -8 C ACRS THE NORTH...TO -5 C SOUTH BY 12Z THU...AND THERE MAY BE WRAP AROUND FLURRIES ACRS FAR NORTHERN CWA LATE WED NIGHT AND THU MORNING. DEEP SFC LOW JUST NORTHEAST OF LK SUPERIOR TO INDUCE TIGHT ENOUGH PRESSURE GRADIENT FAR ENOUGH TO THE SOUTHEAST OF IT TO CREATE BRISK WEST WINDS WED NIGHT AND MUCH OF THU. CONSIDERING CLOUD COVER...WINDS...STEEP CAA... AND POSSIBLE FLURRIES SUPPORT COLDER FAN HIGHS ON THU. SOME AREAS MAY HAVE TROUBLE GETTING OUT OF 30S. EXTENDED(FRI-TUE)...MODELS CONTINUE WEAKER WITH HANDLING OF FRI VORT SYSTEM RIPPLING DOWN ACRS THE AREA IN CYCLONIC FLOW...BUT STILL SHOULD SQUEEZE OUT PRECIP. MRF LLVL THERMAL PARAMETERS STILL SUPPORT ALL SNOW...WHILE EURO JUST ACRS THE NORTHEAST CWA. WILL ADJUST FRI TO MOSTLY CLOUDY...BUT HOLD SNOW CHANCE OFF ONE MORE DAY. HIGHLY AMPLIFIED RIDGE OVER ROCKIES TO USHER SECONDARY COLD SURGE DOWN ACRS AREA FRI NIGHT INTO SAT...WITH SAT HIGHS ONLY IN LOWER 40S. RIDGE TO THE CONTINUE TO PROGRESS EAST AND FLATTEN AS TRANSITION BACK TO MODERATING ZONAL FLOW PATTERN SEEMS TO WANT TO HAPPEN BY EARLY NEXT WEEK. DRY AND MODERATING CONDITIONS SUN THROUGH TUE. .DVN... IA...NONE. IL...NONE. MO...NONE. HLADIK
In the hours before
Local storm report, Oct 23, 9:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM BELLEVUE IA .88 INCH HAIL
10/23/01 JACKSON EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0927 PM WARREN IL 1.75 INCH HAIL
10/23/01 JODAVIESS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0936 PM WINSLOW IL .75 INCH HAIL
10/23/01 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
0943 PM GALENA IL .25 INCH HAIL
10/23/01 JODAVIESSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 10:56 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 34 min |
| Oct 24, 6:14 AM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 46 min |
| Oct 24, 9:45 AM CDT | Severe Thunderstorm Warning | DVN | Bureau | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.